Migraines are characterized by intense, throbbing pain that may last up to three days. The migraine process begins with a trigger, such as fatigue, hunger or fluctuations in hormone levels. Some types of contraceptives artificially raise hormone levels, which may exacerbate migraines in some women. Hormonal contraceptives may also increase a woman’s risk for stroke, which is further elevated in those who have migraine with aura. Therefore, women with migraine must carefully consider their contraceptive choice.
Video of the Day
Hormones and Migraine
Migraines are more common in women than in men, according to the United States Department of Health and Human Services (HHS). The majority of migraines in women are associated with menses, occurring immediately before or during menstruation when hormone levels drop significantly.
Women who experience aura, or sensory disturbances, before a migraine are at increased risk for stroke, according to Susan Hutchinson, MD, of the Women’s Medical Group of Irvine, California and advisor to the American Headache Society. Those who have migraines without aura have a similar risk for stroke as those who do not have migraines—less than three strokes per 10,000 people, according to Hutchinson. For women who have migraine with aura, the risk of stroke rises to 11 strokes per 10,000 people. Oral contraceptive use further raises a woman’s risk for stroke. When oral contraceptives are used by women who have migraine with aura, the risk of stroke jumps to 23 per 10,000 people, said Hutchinson.
Oral contraceptives contain either a combination of the hormones ethinyl estradiol and progestin (the combination pill) or only progestin (the “mini-pill”). Oral contraceptives typically are administered in cycles of 21 hormone-containing pills followed by seven placebos. Women who have hormone-associated migraine may experience more severe or frequent migraines during the placebo phase of the cycle because of the fall off in hormone levels, according to the HHS. The elevated estrogen levels produced by oral contraceptives may exacerbate hormone-associated migraine in some women. In others, however, the consistent hormone levels and removal of natural fluctuations help improve migraine frequency and severity. The HHS notes oral contraceptives have no effect on the migraine patterns of some women. Low-dose oral contraceptives (those with less than 35 mcg of ethinyl estradiol) or contraceptives containing only progestin do not affect migraine patterns.
Hormonal contraceptives may be used safely by women who get migraines, according to Hutchinson. Before beginning hormonal contraceptives, the physician should screen women who suffer from migraines for existing cardiovascular risk factors. Hormonal contraceptives should be discontinued if the woman reports changes in her migraines or auras. The World Health Organization recommends non-hormonal contraceptives for women who have migraines with auras, and the American College of Obstetricians and Gynecologists advises non-hormonal contraceptives for women who get migraines, are older than 35, or who smoke. Non=hormonal contraceptives are recommended for women who have a history of high blood pressure, cardiovascular disease, high cholesterol, clotting disorders or venous thromboembolism, or a family history of heart attack or stroke.
Non-hormonal contraceptives include barrier methods such as condoms and diaphragms, and natural family planning methods. Copper intrauterine devices (IUDs) may also be used, according to E. Anne MacGregor, MD. IUDs do not affect hormone levels, but they are associated with increased menstrual bleeding, which may trigger migraines in some women.
REFERENCES & RESOURCES
- U.S. Department of Health and Human Services: Women’sHealth.gov
- Susan Hutchinson, MD, Family Medicine, Women’s Medical Group of Irvine, Irvine, CA American Headache Society: Use of Oral Contraceptives in Women With Migraine
- E. Anne MacGregor, MD: Migraine Survival
- Information on Migraines and Treatment
- Information about Birth Control Options